Alert archive / Mississippi / Tornado Warnings in 2006

Tornado Warning 114, NWS Jackson, MS

October 27, 2006Forrest County, Mississippi

NWS Jackson, MS issued this tornado warning at Oct 27, 2006, 7:51 AM CDT for Forrest County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 27, 2006, 7:51 AM CDT (12:51 UTC)
Expired
Oct 27, 2006, 8:30 AM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

The radar

The Mobile radar (KMOB), 111 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 8:10 AM CDTTSTM WND DMGCamp Shelby, MSTREES DOWNED ALONG HIGHWAY 49 SOUTH AT CAMP SHELBY. A LARGE TENT AT THE SOUTH GATE OF CAMP SHELBY BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 27, 6:34 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 271252
TORJAN
MSC035-271330-
/O.NEW.KJAN.TO.W.0114.061027T1251Z-061027T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
751 AM CDT FRI OCT 27 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  THIS INCLUDES THE CITY OF HATTIESBURG

* UNTIL 830 AM CDT

* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES
  SOUTHWEST OF HATTIESBURG...MOVING EAST AT 45 MPH.

* THE TORNADO WILL IMPACT RURAL FORREST COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3131 8935 3101 8934 3092 8933 3092 8914
      3135 8914

$$

GARRETT
1 follow-up statement
000 
WWUS54 KJAN 271314
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
814 AM CDT FRI OCT 27 2006

MSC035-271330-
/O.CON.KJAN.TO.W.0114.000000T0000Z-061027T1330Z/
FORREST MS-
814 AM CDT FRI OCT 27 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR FORREST
COUNTY...

AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES SOUTHEAST OF
HATTIESBURG...MOVING NORTHEAST AT 45 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3131 8935 3110 8933 3093 8924 3092 8914
      3141 8914

$$

GARRETT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Oct 27, 7:00 AM CDT, 51 minutes earlier.

Area forecast discussion, Oct 27, 7:00 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
700 AM CDT FRI OCT 27 2006

.DISCUSSION...
UPDATED ZONES FOR INCLUSION OF TORNADO WATCH #841 COVERING EXTREME
SOUTHEAST ZONES OF MS UNTIL NOON. IN ADDITION...REMOVED MENTION OF
FLASH FLOOD WATCH FROM ZONES AS IT IS SET TO EXPIRE RIGHT NOW WITH
HEAVY RAINFALL POTENTIAL CLEARING OUT SIMULTANEOUSLY. /BB/

&&

.PREVIOUS DISCUSSION...TRUE TO MODEL TENDENCIES OVER THE PAST FEW
RUNS...THE CURRENT SYSTEM IS SHOWING A SLOWER EASTWARD PROGRESSION.
THE COLD FRONT WILL BE POSITIONED IN THE VICINITY OF THE MS RIVER
AROUND SUNRISE AND BEGIN TO ACCELERATE ACROSS THE AREA THIS
AFTERNOON. WILL ALLOW THE FLOOD WATCH TO EXPIRE THIS MORNING AT 7
AM. PERIODS OF HEAVY RAINFALL WILL OCCUR THROUGH THE EARLY MORNING
BUT BANDS HAVE SHOWN A STEADY EASTWARD PROGRESSION AND THE POTENTIAL
FOR TRAINING CELLS WILL BE REDUCED.

STRONG WIND FIELDS CONTINUE JUST OFF THE GROUND THIS MORNING... WIND
PROFILERS SHOWING SLY WIND AT 35 KTS AT 925 MB...BUT GENERAL MIXING
TO THE SURFACE HAS BEEN LIMITED. THE PRESSURE FALL CENTER THAT
TRACKED INTO CENTRAL ZONES THIS MORNING INITIATED GUSTS OF 25-30 KTS
AT JAN BUT THIS EFFECT REMAINED LOCAL. SHOULD SEE MORE WIDESPREAD
MIXING DUE TO DIURNAL HEATING TODAY. SURFACE WIND WILL SHIFT TO THE
W/NW FOLLOWING THE COLD FRONTAL PASSAGE DURING THE LATE MORNING AND
AFTERNOON BUT WILL MAINTAIN POTENTIAL FOR GUSTY WIND IN THE WAKE OF
A SECONDARY SURFACE TROUGH THAT DROPS INTO THE AREA DURING THE
AFTERNOON. TEMPERATURE FORECAST IS OF SOME DIFFICULTY TODAY. EXPECT
LITTLE IN THE WAY OF WARMING MOST AREAS BECAUSE OF WIDESPREAD
RAIN/CLOUD COVER THIS MORNING AND DEVELOPING COLD AIR ADVECTION
LATER IN THE DAY IN THE WAKE OF THE FRONT.

WILL SEE BREAKS IN CLOUD COVER DURING THE LATE AFTERNOON AND EVENING
BUT MODELS AGREE THAT A SWATH OF MOISTURE WILL PIVOT INTO NRN ZONES
OVERNIGHT. WILL MAINTAIN SLIGHT CHANCE LIGHT PRECIP N/NERN ZONES
TONIGHT DUE TO THE DEEP UPPER TROUGHING THAT REMAINS IN THE
VICINITY. DRY WEATHER ON TAP FOR SATURDAY.

FORECAST AREA SHOULD BE IN FOR A STRETCH OF DRY...MILD AND GENERALLY
PLEASANT WEATHER SUNDAY AND MONDAY...ALTHOUGH RAIN CHANCES TOWARD
THE MIDDLE OF NEXT WORK WEEK LOOK TO BE INCREASING A BIT.

LATEST GFS IS MORE INSISTENT THAT A PHASING OF SOUTHERN AND NORTHERN
STREAMS WILL IMPACT THE LOWER MISSISSIPPI AS EARLY AS MONDAY NIGHT
WITH PERTURBED UPPER LEVEL FLOW REMAINING OVER THE REGION FOR
SEVERAL DAYS. MOISTURE RETURN AHEAD OF THIS SYSTEM INITIALLY IS VERY
QUESTIONABLE...BUT AT LEAST THE LATEST GFS RUN IS TAPPING A BIT MORE
MOISTURE BY SOUTHERLY FLOW LATE MONDAY...ALTHOUGH BRINGING A
MAJORITY OF IT NORTHWARD WEST OF THE REGION BEFORE LATER TUESDAY.
STILL CANNOT RULE OUT LIFTING AND MOISTENING DUE TO ISENTROPIC
PROCESSES BEFORE AN ACTUAL FRONT NEARS NORTHWEST AREAS LATE TUESDAY
AND FORCES BETTER ATMOSPHERIC ASCENT. GFS EXPECTS THIS BOUNDARY TO
HANG UP IN THE VICINITY OF NORTHERN ZONES FOR A DAY BEFORE
ANOTHER...STRONGER...COLD FRONT PUSHES EVERYTHING THROUGH SOMETIME
THURSDAY.

FEEL THAT THE EXACT DETAILS OF THE LATEST GFS SOLUTION ARE HIGHLY
DUBIOUS...AND THE PROSPECT OF GOOD MOISTURE RETURN AND MORE THAN
MARGINAL INSTABILITY GETTING INTO THE MIX DOES NOT LOOK GOOD. BUT
SAYING ALL THAT...I REALLY DID NOT CUT MORE AGGRESSIVE 00Z MEX POPS
EXCEPT AT THE FRONT AND BACK ENDS OF THE FORECASTED RAINY STRETCH.
REASONING FOR THIS MOVE IS MAINLY AN INFLUENCE OF PERSISTENCE IN THE
MIDST OF A WET OCTOBER...REMAINING MODEL UNCERTAINTIES...AND THE
FACT THAT RATHER INSIGNIFICANT EVENTS CAN STILL WET A GOOD DEAL OF
GROUND.

AS FOR TEMPS...REMAINED CLOSE TO LATEST MEX FOR THE MOST
PART...WHICH ADVERTISED A SPELL OF AVERAGE (OR SLIGHTLY WARMER THAN
AVERAGE) CONDITIONS SUNDAY THROUGH WEDNESDAY. FORECAST TEMPS COOL
BACK DOWN DURING THE END OF THE PERIOD AS THE MAIN COLD FRONT
EXPECTED TO COME THROUGH BY THURSDAY COULD BE RATHER HEALTHY. MAIN
PERIOD TO WATCH IN THE BEGINNING OF THE LONG TERM WILL BE SATURDAY
NIGHT WHEN HIGH PRESSURE SITUATED OVERHEAD AND MOSTLY CLEAR SKIES
SHOULD DELIVER VERY GOOD RAD COOLING CONDITIONS. ALTHOUGH THE
AIRMASS IN PLACE WILL NOT BE ANOMALOUSLY COLD...THOSE SORTS OF
NIGHTS GENERALLY END UP VERIFYING COLDER THAN MAV/MEX. CUT 1 TO 2
DEGREES IN SPOTS FOR NOW...BUT I WOULD NOT BE SURPRISED TO SEE NEW
NUMBERS COME IN LOWER. /BB/

&&

.AVIATION...WIDESPREAD MVFR CIGS AND VSBY WITH RAINFALL THIS
MORNING. OCCASIONAL IFR IN ISOLATED THUNDERSTORMS. CONDITIONS WILL
IMPROVE DURING THE MORNING AS THE COLD FRONT EASES TO THE EAST WITH
GENERAL VFR CONDITIONS BEHIND THE BOUNDARY. TIMING ON THE FRONT PUTS
IT NEAR THE MS RIVER THIS MORNING...THEN MOVING NEAR THE MS/AL
BORDER BY THE EARLY AFTERNOON. WILL SEE GUSTY SWLY WIND THIS
MORNING...SWITCHING TO THE W/NW BEHIND THE FRONT.

&&

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
MSZ018-MSZ019-
MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-
MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-
MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-
MSZ049-MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-
MSZ057-MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-
MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.

LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
LAZ007-LAZ008-     LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
ARZ074-ARZ075.

&&

50
Hazardous weather outlook, Oct 27, 5:42 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
542 AM CDT FRI OCT 27 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281042-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
542 AM CDT FRI OCT 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...FLOODING...
WIDESPREAD RAINFALL WILL CONTINUE THIS MORNING AND PERIODS OF
HEAVIER RAIN WILL OCCUR. PONDING WATER WILL BE POSSIBLE OVER MANY
AREAS EAST OF INTERSTATE 55 THIS MORNING BUT RAINFALL WILL
DIMINISH BY NOON AS THE COLD FRONT TRACKS ACROSS THE REGION

...NON PRECIPITATION...
A LAKE WIND ADVISORY HAS BEEN ISSUED FOR THE ARKLAMISS FOR TODAY.
THE WEATHER SYSTEM MOVING ACROSS THE REGION TODAY IS ASSOCIATED
WITH STRONG WINDS JUST ABOVE THE SURFACE. THESE WILL BEGIN TO MIX
DOWN TO THE GROUND DURING THE DAY. SOUTHWEST WIND FROM 15 TO 25
MPH WILL BE POSSIBLE OVER THE AREA THIS MORNING. WIND WILL SWITCH
TO THE NORTHWEST DURING THE LATE MORNING AND AFTERNOON AS THE
COLD FRONT PASSES BUT THE POTENTIAL FOR GUSTY WIND WILL CONTINUE
THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE REQUIRED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Oct 27, 7:15 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
715 AM CDT FRI OCT 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      MONTICELLO              31.55N 90.11W
10/27/2006                   LAWRENCE           MS   LAW ENFORCEMENT

            CREEK FLOODED...STREETS BLOCKED DUE TO WATER ACROSS ROAD

&&

BURSE
Local storm report, Oct 27, 7:42 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
742 AM CDT FRI OCT 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     3 SE KOKOMO             31.17N 89.97W
10/27/2006                   MARION             MS   EMERGENCY MNGR

            18-WHEELER WAS FLIPPED OVER 3 MILES SOUTHEAST OF KOKOMO
            ON HIGHWAY 98.

0700 AM     TSTM WND DMG     KOKOMO                  31.20N 90.00W
10/27/2006                   MARION             MS   EMERGENCY MNGR

            NUMEROUS TREES WERE BLOWN DOWN.

&&

JFAIRLY

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:20 AM CDTLake Wind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more18 hr
Oct 27, 4:20 AM CDTFlash Flood WarningJANJefferson Davis, Lawrence, Lincoln115 min
Oct 27, 6:46 AM CDTTornado WarningJANMarion44 min
Oct 27, 7:34 AM CDTTornado WarningJANLamar34 min
Oct 27, 11:05 AM CDTWind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 21 more10 hr

Nearby

Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.